Format

Send to

Choose Destination
Clin Endocrinol (Oxf). 2003 Feb;58(2):163-8.

Prolonged high-dose phosphate treatment: a risk factor for tertiary hyperparathyroidism in X-linked hypophosphatemic rickets.

Author information

1
The Hospital for Sick Children, Division of Endocrinology, University of Toronto, Toronto, Ontario, Canada. outi.makitie@sickkids.ca

Abstract

OBJECTIVE:

X-linked hypophosphatemic rickets is characterized by renal phosphate wasting, hypophosphatemia and defective bone mineralization. Treatment with oral phosphate (Pi) and calcitriol improves skeletal changes but associates with secondary hyperparathyroidism and nephrocalcinosis. Tertiary hyperparathyroidism is a rare complication of the treatment. The aim of the present study was to identify treatment-related factors that might be associated with the transition of secondary hyperparathyroidism to tertiary hyperparathyroidism in patients with X-linked hypophosphatemic rickets.

DESIGN:

Thirteen patients with X-linked hypophosphatemic rickets and secondary or tertiary hyperparathyroidism were included in the study. Their hospital records were reviewed and compared for onset, duration and dosage of treatment, and for age of diagnosis and degree of secondary hyperparathyroidism.

RESULTS:

Two patients developed tertiary hyperparathyroidism and 11 patients secondary hyperparathyroidism during the treatment. Patients with tertiary hyperparathyroidism had, on average, earlier onset and longer duration of treatment, higher dose of Pi and longer duration of treatment with very high Pi doses (> 100 mg/kg/day) compared to the 11 patients with secondary hyperparathyroidism. However, variation of all parameters was great with considerable overlap. Very high S-PTH levels > or = 42 pmol/l were observed in those who later developed tertiary hyperparathyroidism.

CONCLUSIONS:

Prolonged very high dose oral Pi treatment is a major risk factor for the development of tertiary hyperparathyroidism in X-linked hypophosphatemic rickets.

PMID:
12580931
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center